Older Moms’ Estrogen Pill Carries Blood Clot Risk: CDC Report

Thirdage.com

Posted by Sheila Ring on July 11, 2011 9:44 AM

Older moms’ estrogen pills should be avoided, the Centers for Disease Control and Prevention (CDC) has warned, after it found they can raise the risk of blood clots.

CDC officials said that women who have recently given birth and are older than 34, or who had a C-section, should steer clear of certain types of oral contraceptives.

Hormonal contraceptives taken during the first 21 days after delivery create a high risk for venous thromboembolism, or blood clots, the CDC said.

The Atlanta-based CDC is presently issuing updated recommendations for the use of combined hormonal contraceptives for post-partum women.

“During 21 to 42 days post-partum, women without risk factors for venous thromboembolism generally can initiate combined hormonal contraceptives,” they said in a statement.

“But women with risk factors for venous thromboembolism generally should not use these methods,” the CDC continued.

Blood clots, if they travel to the lungs or the brain, can lead to serious complications, including stroke, shortness of breath, or even death.

These findings were detailed by one of the guidelines’ authors, Dr. Naomi Tepper, an ob-gyn in the CDC’s division of reproductive health.

Read Full Article…

Birth control pills the largest uncontrolled medical experiment on women in the history of medicine….

PG

Author: Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.